MAUDE Adverse Event Report: STRYKER TRAUMA KIEL FEMORAL NAIL GT, RIGHT T2 ALPHA FEMUR ANTEGRADE Ø12X420MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL FEMORAL NAIL GT, RIGHT T2 ALPHA FEMUR ANTEGRADE Ø12X420MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 2333-1242S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Implant Pain (4561)
Date of Event 03/16/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
Patient came in with pain and the nail was broken at the bottom juncture of lower recon screw.Ended up removing t2 alpha retrograde nail and replacing it with a gamma nail.Surgery was successful.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Please note the correction to b1.The reported event could be confirmed, since the product was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the device shows misdrilling marks at the lateral entrance of the proximal through-hole around the anterior web and the center.Severe deformation (plastic deformation) was also observed on the lateral side of the proximal segment near the hole entrance for the lag screw, which indicates the shifting of the drill towards the anterior side of the nail edge resulting in chipping of metal.Due to this misdrilling, an incipient crack initiated and progressed towards the medial.Gradually, alongside the anterior web, the posterior web also started getting fatigued and broke ultimately.The fracture pattern resembles a fatigue fracture evident shiny surface on the anterior web and partial lines of rest on the initial part of the anterior web.Further a dimensional inspection reveal the nail to be within specifications.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing, or design-related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.A few x-rays were provided which were presented to our health care professional for evaluation, and question about the most likely reason for the breakage was asked, to which medical expert replied: ¿the potential root cause for the failure is that the fracture has not healed entirely.With the new device in such a difficult location (subtrochanteric fractures tend to heal not so well) and the reduced healing capacity (due to the refracture at the same location the healing period is prolonged) the bone did not show sufficient healing again and it ended up in this breakage.I would say that patient related factors (refracture, fracture pattern (subtrochanteric)) and surgical technique (missing additional surgical measurements (like bone graft or bone marrow insertion) or an additional lateral plate to reduce the forces would have been an option) related factors led to the failure.I would not identify device related factors here.¿ [original statement(s)] based on the above investigation, the root cause was attributed to a combination of patient and user-related factors.If any further information is provided, the complaint report will be updated.

Brand Name
FEMORAL NAIL GT, RIGHT T2 ALPHA FEMUR ANTEGRADE Ø12X420MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key14047849
Report Number0009610622-2022-00125
Device Sequence Number11989037
Product Code HSB
UDI-Device Identifier07613327286274
UDI-Public07613327286274
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K203819
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date09/30/2023
Device Model Number2333-1242S
Device Catalogue Number23331242S
Device Lot NumberK09BF4F
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/16/2022
Supplement Date Received by Manufacturer08/17/2022
Initial Report FDA Received Date04/07/2022
Supplement Report FDA Received Date08/22/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/08/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age41 YR
Patient SexMale